Alert archive / Pennsylvania / Tornado Warnings in 2023

Tornado Warning 9, NWS State College, PA

July 2, 2023Lancaster County, Pennsylvania

NWS State College, PA issued this tornado warning at Jul 2, 2023, 7:04 PM EDT for Lancaster County, Pennsylvania. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2023, 7:04 PM EDT (23:04 UTC)
Expired
Jul 2, 2023, 7:20 PM EDT
In force
16 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 126 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:31 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WFUS51 KCTP 022304
TORCTP
PAC071-022330-
/O.NEW.KCTP.TO.W.0009.230702T2304Z-230702T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
704 PM EDT Sun Jul 2 2023

The National Weather Service in State College PA has issued a

* Tornado Warning for...
  Southeastern Lancaster County in south central Pennsylvania...

* Until 730 PM EDT.
    
* At 703 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Mount Vernon, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Lancaster County, including the following locations...
  Kirkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3981 7612 3991 7612 3994 7599 3993 7598
      3993 7600 3987 7599 3987 7600 3985 7602
      3983 7602 3982 7604 3981 7603 3980 7605
TIME...MOT...LOC 2303Z 266DEG 18KT 3986 7607 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Colbert
1 follow-up statement
574 
WWUS51 KCTP 022320
SVSCTP

Severe Weather Statement
National Weather Service State College PA
720 PM EDT Sun Jul 2 2023

PAC071-022329-
/O.CAN.KCTP.TO.W.0009.000000T0000Z-230702T2330Z/
Lancaster PA-
720 PM EDT Sun Jul 2 2023

...THE TORNADO WARNING FOR SOUTHEASTERN LANCASTER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 3981 7612 3991 7612 3994 7599 3993 7598
      3993 7600 3987 7599 3987 7600 3985 7602
      3983 7602 3982 7604 3981 7603 3980 7605
TIME...MOT...LOC 2318Z 266DEG 18KT 3987 7596 

$$

Colbert

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:44 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 2:44 PM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
244 PM EDT Sun Jul 2 2023

.SYNOPSIS...
A slow moving upper level trough over the midwest will push
through Pennsylvania early next week. High pressure will build
over the region for the middle of the week, then a cold front is
likely to push into the area next Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level shortwave tracking through Central and NC Mountains at
mid afternoon with meager lapse rates across central and
northern PA. Farther south, clouds and less than impressive llvl
lapse rates continue to hinder development of more intense
convection, despite MUCAPEs exceeding 2000 J/kg over my
southeast. It doesn't appear the inhibition will be overcome
anytime soon, as a promising cluster of storms that developed
west of Martinsburg WV predictably propogated E then SE into the
most unstable air mass before weakening west of Baltimore. It
isn't until you get to far southwest Virginia where deep
convection is occurring.

For the balance of the afternoon and evening, we'll continue to
see fairly widespread showers across central and northern PA
with embedded heavy downpours. Increasing bulk shear should help
to maintain progressive cells, but similar to Saturday we'll
watch for rates in urban areas for potential drainage problems.
FF guidance over my area is lowest over the Endless Mountain
region, making it more susceptible than other areas for locally
heavy rainfall.

Deep upper trough approaching from the midwest this evening
while surface low tracks across the Lower Grt Lks. Earlier
thinking for thick cloud cover limiting heating across northern
PA holds, while breaks of sunshine in the advancing warm sector
may still result in the threat of late day severe weather
across southern PA, where modest capes and a ribbon of 35-40kt
mid level winds are progged late this afternoon. Model RH fields
indicate the Lower Susq Valley stands the best chance for
breaks of sunshine and the bulk of convection- allowing models
indicate this part of the state will be susceptible to a round
of strong tsra between 20Z-23Z. The combination of instability,
decent large scale forcing and pwats approaching 2 inches
supports the potential of torrential downpours in spots this
afternoon. Latest FFG and max/mean qpf from the HREF indicates
the best chance of localized flooding would be across the
northern half of the state this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
A period of large scale subsidence, as inferred by model
500-300mb qvec convergence fields, overspreads the region this
evening behind exiting shortwave, resulting in decreasing
showers by mid to late evening. However, scattered showers and
even some embedded thunder may again overspread the region from
the west late tonight into Monday morning associated with
approaching upper trough/cold front. It will remain muggy and
expect areas of fog to develop where it rained this afternoon.

The upper trough and associated cold front are progged to push
into Central PA Monday, accompanied by a good deal of cloud
cover and fairly widespread PM convection. Moderate
destabilization ahead of the cold front could support a few
stronger thunderstorms during the afternoon across the southeast
counties. The upper trough should begin to lift out by Tuesday,
resulting in a mostly sunny and warmer 4th of July. However,
lingering cool air aloft could result in an isolated PM
shower/tsra per latest ensemble plumes.

Showers once again decrease by late Monday night with loss of
diurnal heating and drier air will be slowly working in from the
GLAKS and Ohio Valley. Expect areas of fog once again on Tuesday
morning.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The large scale troughing that has dominated our weather as of
late will be replaced by upper level ridging for the beginning
of the extended period. This will allow for temperatures to rise
through the middle of the week. While showers and thunderstorms
will remain possible on Tuesday, Wednesday and Thursday will be
considerably drier with only widely scattered showers and
storms expected. Afternoon highs should reach the mid 80s-lower
90s range for most of central PA Wednesday and Thursday.

Ensembles build an upper trough axis back towards the
northeastern CONUS as we approach the weekend, shunting upper
ridging back towards the south- central and southwestern states.
This should gradually lower daytime highs over time, with
convective coverage increasing once again.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers have developed across northern and western portions of
the area, but no lightning has been observed yet. Still
expecting some thunderstorms to develop later in the afternoon,
especially across the southern tier. Low ceilings remain in
place at BFD and JST and will persist through most of the
forecast period. Other sites will likely experience restrictions
in any thunderstorms or heavier showers, but confidence in
timing is low so decided to hold off on including lower cigs and
visibilities in the 18Z TAF package.

Low ceilings are likely to persist, especially across the west
through the night and into the morning, along with the potential
for some fog.

Outlook...

Mon-Thurs...Sct PM tsra could lead to some restrictions.
Activity expected to taper off a bit Tuesday into Wed.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Jurewicz/Bauco
AVIATION...Bauco
Hazardous weather outlook, Jul 2, 4:39 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
439 PM EDT Sun Jul 2 2023

PAZ010>012-017>019-024>027-033>035-041-042-045-046-049>053-032045-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
439 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Strong to severe thunderstorms with gusty winds and torrential
downpours are possible in a few locations this afternoon or early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057>059-063>066-032045-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
439 PM EDT Sun Jul 2 2023

...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater and
torrential downpours are possible this afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms with gusty winds and small hail
are possible Monday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-056-032045-
Juniata-Franklin-Perry-
439 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
torrential downpours are possible this afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms with gusty winds and small hail
are possible Monday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-037-032045-
Warren-McKean-Potter-Tioga-
439 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Torrential downpours could produce flooding in a few spots this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 5:52 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
552 PM EDT Sun Jul 2 2023

PAZ051>053-058-022230-
Columbia PA-Northumberland PA-Montour PA-Schuylkill PA-
552 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SCHUYLKILL...
CENTRAL NORTHUMBERLAND...SOUTHERN MONTOUR AND SOUTHERN COLUMBIA
COUNTIES THROUGH 630 PM EDT...

At 552 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Danville, moving east at 30
mph.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Bloomsburg, Berwick, Shenandoah, Danville, Elysburg, Riverside,
Catawissa, Mifflinville, Lightstreet, Almedia, Fernville,
Mechanicsville, Nuremburg, Buckhorn, Numidia, Rupert, Slabtown,
Mainville, Mooresburg and Shumans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Pennsylvania.

&&

LAT...LON 4080 7618 4089 7678 4099 7676 4105 7643
      4107 7623 4095 7621 4094 7616
TIME...MOT...LOC 2152Z 269DEG 27KT 4095 7671

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Guseman
Local storm report, Jul 2, 5:59 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
559 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Tstm Wnd Dmg     2 SW Milton             40.99N 76.88W
07/02/2023                   Union              PA   Public

            RV flipped over and roof off of a flea
            market. Time estimated by radar.

&&

NPB
Local storm report, Jul 2, 6:12 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
612 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Tstm Wnd Dmg     1 S Schuylkill Haven    40.61N 76.17W
07/02/2023                   Schuylkill         PA   911 Call Center

            Tree down across the road.

&&

NPB
Special weather statement, Jul 2, 6:22 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service State College PA
622 PM EDT Sun Jul 2 2023

PAZ066-022300-
Lancaster PA-
622 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LANCASTER COUNTY
THROUGH 700 PM EDT...

At 622 PM EDT, Doppler radar was tracking a strong
rotating thunderstorm near Willow Street, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Millersville, Willow Street, Paradise, Strasburg, Quarryville, Gap,
Smithville, Holtwood, Lampeter, Atglen, Intercourse, Conestoga,
Christiana, Georgetown, Gordonville, Bird-In-Hand, Kirkwood, Refton,
Buck and White Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3988 7638 4000 7634 4009 7594 4008 7593
      4004 7594 3996 7599 3993 7598 3993 7600
      3987 7599 3987 7600 3985 7601 3983 7635
TIME...MOT...LOC 2222Z 262DEG 19KT 3990 7632

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, Jul 2, 6:36 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
636 PM EDT Sun Jul 2 2023

PAZ053-058-022315-
Columbia PA-Schuylkill PA-
636 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCHUYLKILL AND
SOUTHEASTERN COLUMBIA COUNTIES THROUGH 715 PM EDT...

At 636 PM EDT, Doppler radar was tracking a strong
rotating thunderstorm near Shenandoah, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tamaqua, Mcadoo, Hometown, Oneida, Grier City-Park Crest, Delano,
Nuremburg, Sheppton, Brandonville, Coaldale, Shumans, Shenandoah
Heights, Ringtown, Kelayres, Park Place and Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Pennsylvania.

&&

LAT...LON 4085 7640 4099 7635 4098 7621 4095 7621
      4090 7604 4091 7600 4081 7589 4079 7584
TIME...MOT...LOC 2236Z 282DEG 25KT 4089 7628

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, Jul 2, 7:02 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service State College PA
702 PM EDT Sun Jul 2 2023

PAZ066-022315-
Lancaster PA-
702 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LANCASTER COUNTY
THROUGH 715 PM EDT...

At 701 PM EDT, Doppler radar was tracking a strong rotating
thunderstorm 13 miles southeast of Willow Street, moving east at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atglen, Georgetown and Kirkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3983 7615 3996 7610 3995 7599 3993 7598
      3993 7600 3987 7599 3987 7600 3985 7602
      3983 7602 3982 7604 3981 7603 3980 7605
TIME...MOT...LOC 2301Z 272DEG 21KT 3986 7607

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:09 PM EDTAreal Flood AdvisoryCTPBedford, Somerset2 hr
Jul 2, 8:39 AM EDTSpecial Weather StatementCTPFranklin, Fulton51 min
Jul 2, 3:05 PM EDTSpecial Weather StatementCTPPerry25 min
Jul 2, 3:12 PM EDTTornado WarningCTPJuniata, Perry33 min
Jul 2, 3:20 PM EDTSpecial Weather StatementCTPClinton25 min
Jul 2, 3:43 PM EDTTornado WarningCTPDauphin, Perry32 min
Jul 2, 4:09 PM EDTTornado WarningCTPDauphin25 min
Jul 2, 4:21 PM EDTTornado Warning Tornado observedCTPMontour, Northumberland, Union24 min
Jul 2, 4:33 PM EDTSpecial Weather StatementCTPSullivan27 min
Jul 2, 4:43 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill47 min
Jul 2, 4:46 PM EDTTornado WarningCTPMontour, Northumberland, Snyder, Union29 min
Jul 2, 4:50 PM EDTTornado Warning Tornado observedCTPColumbia, Montour, Northumberland25 min
Jul 2, 4:59 PM EDTSpecial Weather StatementCTPSullivan31 min
Jul 2, 5:05 PM EDTSpecial Weather StatementCTPDauphin40 min
Jul 2, 5:15 PM EDTSpecial Weather StatementCTPColumbia, Montour30 min
Jul 2, 5:52 PM EDTSpecial Weather StatementCTPColumbia38 min
Jul 2, 6:22 PM EDTSpecial Weather StatementCTPLancaster38 min
Jul 2, 6:36 PM EDTSpecial Weather StatementCTPSchuylkill39 min
Jul 2, 7:02 PM EDTSpecial Weather StatementCTPLancaster13 min

Nearby

Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.